Advertisement
Results 1 to 9 of 9

Lorazepam (Ativan) Withdrawal

Discontining or Changing Medications - Prescription Medications and OTC Drugs: Hello, I have GAD and started Cipralex a month ago. I started to feel a little bit more energetic, feel ...

 

  1. #1

    Lorazepam (Ativan) Withdrawal

    Hello,

    I have GAD and started Cipralex a month ago. I started to feel a little bit more energetic, feel less cold, better digestion but my main problem, anxiety, has been the same. I wanted to wean off of Lorazepam hoping I did not need it anymore after Cipralex. I had been taking Lorazepam 0.5mg (rarely 1mg) before I went to bed to sleep for two months. My DR did not prescribed it anymore. I stopped taking it last weekend. I got a major panic attack second night. I took 0.25mg last night and could hardly sleep and I feel more anxiety today. I have only 6 x 1mg pills left and dont know how to wean it off.

    Thanks,

    Burhan

  2. Advertisement
  3. #2
    Join Date
    Aug 2004
    Location
    Florida
    Age
    37
    Posts
    8,591

    Re: Lorazepam (Ativan) Withdrawal

    Your best bet is to call the prescribing doctor.
    "What lies behind us and what lies before us are tiny matters compared to what lies within us." ~ Ralph Waldo Emerson

  4. Members who thanked Daniel for this post:

    David Baxter (March 21st, 2012)

  5. #3
    Join Date
    Aug 2005
    Location
    Always In The Sunshine
    Posts
    7,914

    Re: Lorazepam (Ativan) Withdrawal

    As has been said, your best advice is to contact the doctor who prescribed the lorazepam for specific instructions for your situation, because the doctor is familaar with your medical history and diagnosis.

    The biologic half life of lorazepam (Ativan) is about twelve hours, and usually reaches steady state (the point where the amount ingested equals the amount eliminated) in about three to four days. This rapid steady state is beneficial at the start of therapy, as it allows the doctor to evaluate the effectivenss of the medication fairly quickly.

    At the termination of therapy, on discontinuation, the medication needs to be tapered, to avoid rapid withdrawl symptoms. Your doctor would be your best advisor as to whether the symptoms you experienced were due to the discontinuation of lorazepam, or your diagnosis, and would be able to recommend a tapering program.

    Your doctor may recommend you maintain the dose at which you have become accustomed until you begin a tapering schedule.

    Are you able to contact your doctor for advice and instructions?

  6. Members who thanked Steve for this post:

    David Baxter (March 21st, 2012)

  7. #4

    Re: Lorazepam (Ativan) Withdrawal

    My Dr is on leave for 2 months and the others are not prescribing me Lorazepam. The last one told me to go to a general hospital.

  8. #5
    Join Date
    Aug 2004
    Location
    Florida
    Age
    37
    Posts
    8,591

    Re: Lorazepam (Ativan) Withdrawal

    and the others are not prescribing me Lorazepam
    But they are still obligated (at least ethically) to tell you how to taper down -- if you ask.

    Calling your pharmacist may be another option.
    "What lies behind us and what lies before us are tiny matters compared to what lies within us." ~ Ralph Waldo Emerson

  9. #6
    Join Date
    Aug 2005
    Location
    Always In The Sunshine
    Posts
    7,914

    Re: Lorazepam (Ativan) Withdrawal

    Burhan,

    As a last resort, if you cannot get help from your doctor or pharmacist, use the supply you have and take 0.5 mg for a few days, then 0.25 mg for a few days, then 0.25 every other day ending by 0.25 mg every third day.

    Divide your supply equally for as long as your 6 tablets will last.

    Use the tapering plan recommended by your doctor or pharmacist, because this suggestion is offered only as a last resort.

  10. Members who thanked Steve for this post:

    David Baxter (March 21st, 2012)

  11. #7
    Join Date
    Aug 2004
    Location
    Florida
    Age
    37
    Posts
    8,591

    Re: Lorazepam (Ativan) Withdrawal

    Also:

    Quote Originally Posted by David Baxter
    The short answer is it really isn't that critical. The whole purpose of tapering is to allow your body time to adapt to lower doses before adapting to no dose, i.e., to prevent or minimize withdrazwal in the case of drugs like lorazepam.

    Do what ever is comfortable and works for you. There are no hard and fast rules.

    Tapering off of Lorazepam and taking Effexor
    BTW, two good books on anxiety by David Burns:

    The Feeling Good Handbook (also covers depression)

    When Panic Attacks
    "What lies behind us and what lies before us are tiny matters compared to what lies within us." ~ Ralph Waldo Emerson

  12. #8

    Re: Lorazepam (Ativan) Withdrawal

    Quote Originally Posted by Steve View Post
    Burhan,
    As a last resort, if you cannot get help from your doctor or pharmacist, use the supply you have and take 0.5 mg for a few days, then 0.25 mg for a few days, then 0.25 every other day ending by 0.25 mg every third day.
    Divide your supply equally for as long as your 6 tablets will last.
    Use the tapering plan recommended by your doctor or pharmacist, because this suggestion is offered only as a last resort.
    It will leave me with no Lorazepam if I get major panic attacks during withdrawal. I guess I have go through this anyway. Thanks.

    Quote Originally Posted by Daniel View Post
    Also:
    BTW, two good books on anxiety by David Burns:
    The Feeling Good Handbook (also covers depression)
    When Panic Attacks
    I read
    * The Feeling Good Handbook by David Burns
    * The Anxiety & Phobia Workbook by Edmund Bourne
    * Your Depression Map by Randy Paterson
    They are helpful as long as you ARE ABLE TO practise their recommendations.

    Thank you,

    Burhan

  13. #9
    Join Date
    Aug 2005
    Location
    Always In The Sunshine
    Posts
    7,914

    Re: Lorazepam (Ativan) Withdrawal

    It will leave me with no Lorazepam if I get major panic attacks during withdrawal
    If you feel this medication provides relief from panic attacks and that you are concerned about future attacks, then you should be asking your doctor for a renewal prescription or a prescription for what the doctor feels will provide relief.

    It sounds like you may have to advocate on behalf of yourself by providing your doctor with information about your symptoms. By being informed, you become an empowered patient who can work in partnership with your doctor.

    There should be no excuse for you to live in fear of a panic attack and not get necessary relief from your doctors.

    If you are not already being seen by a psychiatrist, you may want to ask your family doctor for a referral to a specialist who can treat your symptoms.

  14. Members who thanked Steve for this post:

    David Baxter (March 21st, 2012)

Similar Threads

  1. Cipralex + Lorazepam + Tylenol?
    By binsel in forum Medication Interactions
    Replies: 9
    Last Post: February 29th, 2012, 01:02 AM
  2. Marijuana withdrawal can be as bad as withdrawal from cigarettes
    By David Baxter in forum Addictive Behaviors - Substance Use and Abuse
    Replies: 4
    Last Post: January 25th, 2008, 09:53 PM
  3. Lorazepam: Is it addictive?
    By David Baxter in forum Prescription Medications and OTC Drugs
    Replies: 0
    Last Post: December 23rd, 2007, 11:10 AM

Tags for this Thread

Bookmarks

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

PsychLinks is not responsible for the content
of posts or comments by forum members.
This website is certified by Health On the Net Foundation. Click to verify. Psychlinks complies with the HONcode standards
for health trustworthy information: verify here.


Additional Forum Web Design by PsychLinks and Wilder Tweedale Web Design
© All rights reserved.

HOSTING BY




PSYCHLINKS RECOMMENDS